Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Aug 23, 2023, 3:27 AM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It took effect at Aug 23, 2023, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2023, 3:27 AM CDT (08:27 UTC)
- In effect from
- Aug 23, 2023, 7:00 AM CDT
- Expired
- Aug 23, 2023, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2404 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
075 WWUS74 KMAF 230827 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 327 AM CDT Wed Aug 23 2023 TXZ270-271-240000- /O.NEW.KMAF.HW.W.0027.230823T1200Z-230824T0000Z/ Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 327 AM CDT Wed Aug 23 2023 /227 AM MDT Wed Aug 23 2023/ ...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...East winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 7 AM CDT /6 AM MDT/ this morning to 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ275-277-279-280-240000- /O.NEW.KMAF.WI.Y.0031.230823T1200Z-230824T0000Z/ Chinati Mountains-Davis Mountains-Central Brewster County- Chisos Basin- Including the cities of Fort Davis, Big Bend NP, Panther Junction, Marathon, and Chisos Basin 327 AM CDT Wed Aug 23 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Chinati and Davis Mountains, Central Brewster County, and Chisos Basin. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Aug 23, 12:37 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 23, 12:37 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 AM CDT Wed Aug 23 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 126 PM CDT Tue Aug 22 2023
The talk of the town is the upcoming rain, so we'll briefly discuss
temperatures. The upper ridge which kept us above normal the past
several days continues to sit over the Midwest, and with Harold
approaching from the southeast, expect a slight decrease in
thickness over the area and winds shifting easterly. This should
result in highs today being slightly cooler than Monday in the 90s
for most and 80s in the mountains. Things get more interesting
Wednesday as Harold reaches the area, and those south and west of
the Trans Pecos should see a significant cool down while those to
the north will have similar highs to Tuesday in the mid to upper
90s. For areas across the south, the arrival of Harold should bring
highs in the 70s and 80s with wetter conditions and increasing cloud
cover.
OK, time to get into the precipitation. The tropical moisture will
arrive this afternoon and evening, with the heaviest precipitation
first beginning across Brewster and Terrell Counties, and then
skirting up to Presidio and Jeff Davis Counties late tonight and
tomorrow, before finishing out in Culberson County tomorrow
afternoon. A Flash Flood Watch is in effect this afternoon through
tomorrow evening for the aforementioned counties as well as Pecos
and Reeves counties and the Guadalupe and Delaware Mountains. Hi-res
are still struggling to nail down the precipitation bands with
Harold, but with PWs of >1.75" those along Hwy 90 and to the south
should prepare for prolonged periods of light to moderate rain which
could result in up to 2-4" in some spots. Instability will be
limited tonight and tomorrow, so while afternoon thunderstorms are
expected, there isn't much of a concern for severe storms through
this event. The latest track of Harold has pushed a bit further
northward, which indicates a better chance for rainfall in the
mountains of the Big Bend including Chisos Basin, potentially even
over 4" in some spots. Low-lying areas including roadways and hilly
terrain may see areas of flooding due to runoff even when its not
actively raining, with those hiking and camping in the mountains at
a very high risk. Travel may become hazardous as well, especially on
Wednesday when there will already have been multiple hours of rain.
If you can avoid travel on the roads tonight and tomorrow, even when
there isn't a Flash Flood Warning in effect, please do so. If you
encounter a flooding roadway, always turn around and find another
route! It isn't worth your life. In the dark, water on roadways will
be especially difficult to identify, so travel with caution and slow
down.
Rainfall associated with Harold looks to end late Wednesday evening
as it moves west of the area. Temperatures remain mild Wednesday
night with residual cloud cover and dew points in the mid to upper
60s. As the remnants of Harold depart, winds return southerly and
we should see a warm up for the end of the week.
-Zuber
&&
.LONG TERM...
(Thursday through Monday)
Issued at 126 PM CDT Tue Aug 22 2023
The remains of TS Harold will track under the ridge and into AZ by
Thursday. The upper ridge centered over OK Thursday will slowly
drift west moving over the Panhandle Saturday and to the Four
Corners region by Monday morning.
Highs Thursday climb back into the mid to upper 90s and warm just a
bit Friday and Saturday with 100s creeping back into the area. A
weak front pushes into the area Monday returning temperatures back
to near normal for the first of the week. Lows in the 60s and 70s.
MAF has recorded 51 days so far this year of 100 degrees or more
which places this year into a tie with 1998 for third most days on
record.
Rain chances will be low rest of the week and favor the higher
elevations. Most of the Permian Basin has had little rain for the
past month and a half as the drought continues. The last day with
measured rain at MAF was July 1st.
&&
.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Wed Aug 23 2023
With remnants of T.S. Harry moving into the region, expect cigs to
deteriorate all terminals over the next 12-18 hours, from IFR
KFST, to MVFR KCNM, KPEQ, and KINK. SHRA looks likely KFST/KPEQ,
but will be inserted other terminals as warranted. Otherwise,
gusty E-SE flow can be expected through 00Z Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 97 72 99 72 / 10 10 0 0
Carlsbad 89 69 92 67 / 50 40 30 10
Dryden 85 71 94 70 / 50 10 10 0
Fort Stockton 86 69 95 68 / 50 20 10 0
Guadalupe Pass 77 66 84 67 / 60 50 50 10
Hobbs 91 68 92 67 / 30 20 10 10
Marfa 77 62 87 59 / 70 30 40 0
Midland Intl Airport 94 71 97 71 / 20 10 0 0
Odessa 93 73 97 72 / 30 10 10 0
Wink 93 72 97 70 / 40 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
and Highway 54 Corridor.
NM...None.
&&
SHORT TERM...88
LONG TERM....72
AVIATION...44Hazardous weather outlook, Aug 23, 3:05 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 305 AM CDT Wed Aug 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 305 AM CDT Wed Aug 23 2023 /205 AM MDT Wed Aug 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Locally heavy rain and flash flooding are possible this morning and early afternoon along and south of I-10, particularly across the Davis Mountains and Big Bend area. A Flood Watch remain is in effect through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:27 AM CDT | High Wind Warning | MAF | Culberson | 16 hr |
| Aug 23, 6:09 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 8 hr |
| Aug 23, 7:59 AM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves, Ward | 5 hr |
| Aug 23, 8:06 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.